Alert archive / Alabama / Flash Flood Warnings in 2022
Flash Flood Warning 46, NWS Birmingham, AL
NWS Birmingham, AL issued this flash flood warning at Sep 4, 2022, 4:04 AM CDT for Cherokee County, Alabama. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 4, 2022, 4:04 AM CDT (09:04 UTC)
- Expired
- Sep 4, 2022, 8:00 AM CDT
- In force
- 4 hr
- Issued by
- NWS Birmingham, AL
- Area
- Storm-based polygon
- Flood severity
- None
County Cherokee County, AL
The radar
The Northeast Alabama radar (KHTX), 74 km from the middle of the area, began a volume at 09:04 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Peachtre/Fal Fld, GA (KFFC), launched 00:00Z, 9.1 hours before the alert went out and 153 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1189 J/kg
- Mixed-layer CIN
- -6 J/kg
- Mixed-layer LCL
- 1221 m above ground
- 0-6 km bulk shear
- 5 kt
- 0-1 km storm-relative helicity
- -19 m²/s²
- 0-3 km storm-relative helicity
- -4 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
056
WGUS54 KBMX 040904
FFWBMX
ALC019-041300-
/O.NEW.KBMX.FF.W.0046.220904T0904Z-220904T1300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Birmingham AL
404 AM CDT Sun Sep 4 2022
The National Weather Service in Birmingham has issued a
* Flash Flood Warning for...
Northern Cherokee County in northeastern Alabama...
* Until 800 AM CDT.
* At 404 AM CDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Between 2 and 3 inches of rain
have fallen. The expected rainfall rate is 1 to 2 inches in 1
hour. Additional rainfall amounts of 1 to 2 inches are possible in
the warned area. Flash flooding is ongoing or expected to begin
shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, urban
areas, highways, streets and underpasses as well as
other poor drainage and low-lying areas.
* Some locations that will experience flash flooding include...
Cedar Bluff, Little River Canyon National Preserve, Gaylesville,
Blanche, Little River Falls, Cornwall Furnace Park, Eastern Weiss
Lake, Western Weiss Lake, Broomtown, New Moon, Fullerton and
Chesterfield.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to cross flooded
roads. Find an alternate route.
&&
LAT...LON 3430 8547 3420 8558 3424 8567 3432 8571
3436 8566 3437 8563 3439 8562 3440 8563
3440 8561 3444 8558 3447 8558 3447 8557
3448 8558 3449 8556 3450 8556 3450 8555
3452 8552 3452 8553 3453 8552 3452 8551
FLASH FLOOD...RADAR INDICATED
EXPECTED RAINFALL RATE...1-2 INCHES IN 1 HOUR
$$
40/Sizemore1 follow-up statement
914
WGUS74 KBMX 041044
FFSBMX
Flash Flood Statement
National Weather Service Birmingham AL
544 AM CDT Sun Sep 4 2022
ALC019-041300-
/O.CON.KBMX.FF.W.0046.000000T0000Z-220904T1300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Cherokee AL-
544 AM CDT Sun Sep 4 2022
...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 8 AM CDT THIS MORNING
FOR NORTHERN CHEROKEE COUNTY...
At 544 AM CDT, Doppler radar indicated thunderstorms producing heavy
rain across the warned area. Between 2 and 4 inches of rain have
fallen. Additional rainfall amounts of 1 to 2 inches are possible in
the warned area. Flash flooding is ongoing or expected to begin
shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, urban areas,
highways, streets and underpasses as well as other poor
drainage and low-lying areas.
Some locations that will experience flash flooding include...
Cedar Bluff, Little River Canyon National Preserve, Gaylesville,
Blanche, Little River Falls, Cornwall Furnace Park, Eastern Weiss
Lake, Western Weiss Lake, Broomtown, New Moon, Fullerton and
Chesterfield.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to cross flooded
roads. Find an alternate route.
&&
LAT...LON 3430 8547 3420 8558 3424 8567 3432 8571
3436 8566 3437 8563 3439 8562 3440 8563
3440 8561 3444 8558 3447 8558 3447 8557
3448 8558 3449 8556 3450 8556 3450 8555
3452 8552 3452 8553 3453 8552 3452 8551
FLASH FLOOD...RADAR INDICATED
EXPECTED RAINFALL RATE...1-2 INCHES IN 1 HOUR
$$
40/SizemoreWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this flash flood warning went out at Sep 4, 3:49 AM CDT, 15 minutes earlier.
Area forecast discussion, Sep 4, 3:49 AM CDT, 15 minutes before
Area Forecast Discussion National Weather Service Birmingham AL 349 AM CDT Sun Sep 4 2022 .SHORT TERM... /Updated at 0345 AM CDT Sun Sep 04 2022/ Today through Monday. An upper trof axis just west of the Mississippi River will deepen slightly today and increase lift for areas east of the MS River. This will result in widespread showers and embedded thunderstorms across Central Alabama today, with pockets of locally heavy rainfall. The coverage of rain will increase throughout the day. Cloud cover and cooler daytime temperatures will temper instability, so thunderstorm intensities and coverage will be somewhat limited today. The upper trof axis will remain nearly stationary through Monday, and there will be sufficient lift for scattered to numerous showers tonight and again Monday. A dry slot of mid level air will spread northeast across Northwest Florida and into Southeast Alabama on Monday. This will suppress rain chances and lowered pops south of the I-85 corridor. 58/rose .LONG TERM... /Updated at 0345 AM CDT Sun Sep 04 2022/ Tuesday through Saturday. A positively-tilted upper-level trough is forecast to generally position from southern Texas northeastward all the way through the Great Lakes at the beginning of the period. However, having already been in place for a couple of days by this point, some changes to its characteristics are expected to occur by Wed/Thu. Guidance suggests a couple embedded shortwave disturbances will eject northeast on Tuesday while another potent shortwave dives south from the Upper Midwest through the Mississippi Valley by Wednesday morning. Thereafter, this shortwave will interact with a small upper-low near the base of the trough and the overall system is expected to "cut off" from the northern stream. The more broad upper low is then progged to slowly meander near the lower Mississippi Valley for (possibly) several days. All things considered, this overall synoptic setup will favor continued wet and stormy conditions across the region for all of the long-term period. Due to the slow-moving nature of the cutoff low through this time, the general forecast has not wavered much. I've maintained elevated rain chances most days, with high temperatures resultantly below their respective climate averages. Tue and Wed may end up being the less active days before mid- to upper-level dynamics/forcing increase on Thu. PoPs are the highest Thu through Sat as the upper low positions near Louisiana with southerly deep-layer flow establishing across the I-65 corridor, along with a zone of upper-level divergence. PWs will remain 1.8-2.2" through this period suggesting scattered to widespread showers and thunderstorms each day. We'll need to monitor forecast trends over the coming days as this scenario could lead to flooding issues. 40/Sizemore && .AVIATION... 00Z TAF Discussion. Scattered showers and thunderstorms persist across much of Central AL this evening. This activity should start to diminish overnight, but give way to lower CIGS and VIS. There could be some fog development in places that it rained heavily, but confidence at any specific terminal is low at this time. More rain and thunderstorms develop again tomorrow, with best chances for TSRA being in the afternoon, so will include as a Prob30 group for now. 25/Owen && .FIRE WEATHER... All fire weather elements will remain below critical thresholds over the coming days. Moisture content will remain elevated with periods of showers and thunderstorms for the next several days, mainly in the afternoon and evening. Surface and transport winds will remain in a southerly to southeasterly direction at 5-10 mph this afternoon before becoming more southwesterly tomorrow. && .PRELIMINARY POINT TEMPS/POPS... Gadsden 81 70 85 68 87 / 80 80 70 30 40 Anniston 82 71 85 70 87 / 80 70 70 30 40 Birmingham 82 71 85 70 87 / 80 70 70 20 40 Tuscaloosa 83 72 85 70 87 / 80 50 60 20 40 Calera 83 71 86 70 87 / 80 70 60 20 40 Auburn 83 71 85 70 88 / 80 60 50 20 30 Montgomery 86 73 88 73 91 / 80 50 50 20 30 Troy 86 72 89 71 91 / 80 50 40 20 30 && .BMX WATCHES/WARNINGS/ADVISORIES... NONE. &&
The office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 4, 2:08 AM CDT | Areal Flood Advisory | BMX | Cherokee | 3 hr |
| Sep 4, 7:16 AM CDT | Areal Flood Advisory | BMX | Cherokee | 3 hr |
| Sep 4, 8:00 AM CDT | Areal Flood Advisory | BMX | Cherokee | 3 hr |
| Sep 4, 11:58 AM CDT | Areal Flood Advisory | BMX | Cherokee, Etowah | 4 hr |
| Sep 4, 11:59 AM CDT | Areal Flood Warning | BMX | Cherokee | 24 hr |
| Sep 4, 1:25 PM CDT | Flash Flood Warning | BMX | Cherokee | 5 hr |
| Sep 4, 2:35 PM CDT | Areal Flood Advisory | BMX | Calhoun | 3 hr |
| Sep 4, 3:35 PM CDT | Areal Flood Advisory | BMX | Marion, Winston | 3 hr |
| Sep 4, 4:20 PM CDT | Areal Flood Advisory | BMX | Blount, Jefferson, Walker | 3 hr |
| Sep 4, 4:54 PM CDT | Areal Flood Advisory | BMX | Jefferson | 5 hr |
| Sep 4, 5:31 PM CDT | Flood Watch | BMX | Bibb, Blount, Calhoun, Chambers, Cherokee, Chilton and 18 more | 25 hr |
| Sep 4, 6:58 PM CDT | Areal Flood Advisory | BMX | Shelby | 6 hr |
Nearby
Flash Flood Warnings in Alabama, 2022Every flash flood warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.